MAUDE Adverse Event Report: BRAINLAB AG SPINE & TRAUMA NAVIGATION 2.0; IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG SPINE & TRAUMA NAVIGATION 2.0; IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22268-04
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/15/2025
Type of Reportable Event Serious Injury
Event or Problem Description
An open surgery on the cervical and thoracic spine for a fusion of vertebrae c7 to t4, due to a tumor in between and for a following cage placement, with intended placement of 8 spine screws bilateral for fixation, was performed with the aid of the brainlab spine & trauma navigation 2.0.After placing the 8 screws bilaterally in vertebrae c7, t1, t3 and t4 with navigation, the surgeon determined from an intra-operative c-arm fluoroscopic control scan, that 2 of the spine screws - in both sides of c7 - deviated from their intended positions shifted by ca.10mm.The 2 deviating screws were removed, and re-placed to their correct positions under fluoroscopic guidance at the very same surgery.According to the surgeon (treating clinician): - the final outcome of the surgery was successful as intended.- there was no direct (or increased) risk to harm a critical anatomical structure due to the deviating placements.- there was no harm nor negative effect to the patient, also not due to the surgery/anesthesia prolongation of ca.30min.- there were further no remedial actions for the patient necessary, done or planned.Hospitalization was also not prolonged.
 
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since pilot holes, k-wires and their following screws were placed in the patient's spine in a different position than intended with navigation involved, despite according to the surgeon (treating clinician): - the deviation of 2 of the 8 spine screws placed with navigation was detected by the surgeon before finalizing the surgery with an intra-operative c-arm fluoroscopic control scan, and the deviating screws were re-placed to their correct positions under fluoroscopic guidance at the very same surgery.- the final outcome of the surgery was successful as intended.- there was no direct (or increased) risk to harm a critical anatomical structure due to the deviating placements.- there was no harm nor negative effect to the patient, also not due to the surgery/anesthesia prolongation of ca.30min.- there were further no remedial actions for the patient necessary, done or planned.Hospitalization was also not prolonged.H6: according to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause for the two deviating spine screws placed with the aid of navigation in vertebra c7, shifted by ca.10mm, is: - movement of the navigation reference array during the procedure in relation to the patient anatomy - after the pre-placement scan was registered to navigation and before the affected spine screw placements in c7 were performed - due to an insufficiently rigid fixation and/or inadvertent forces applied to the array/fixation during the surgery by the user.The navigation log files of this surgery show that the navigation software displayed array movement warnings, demonstrating that the array moved after the patient anatomy registration to navigation.Additionally, the placement orientation of the array unit for the or setup at this surgery, extended almost perpendicular to the spinal column, further reduces the stability of the array unit fixation against any forces applied to the patient during the surgery, for e.G.Instrumentation forces, especially if not sufficiently rigidly fixated to the bone.Movement of the reference array after patient registration to navigation disrupts the coordinate system established during the registration and causes a deviation between the displayed image scan, on which the navigated instruments are tracked, and the actual patient anatomy.This movement cannot be compensated by the navigation software.Apparently, despite the user verified the navigation accuracy following the array movement warnings displayed by the navigation, the resulting deviation between the locations of the actual patient anatomy and the registered pre-placement patient image scan displayed by the navigation, was not recognized by the user for the affected placements, neither with the necessary thorough navigation accuracy verification throughout the surgery, especially after forces have been applied to the bone.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.

Brand Name
SPINE & TRAUMA NAVIGATION 2.0
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM   81829
Manufacturer Contact
markus hofmann
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key22016800
Report Number8043933-2025-00037
Device Sequence Number21016103
Product Code OLO
UDI-Device Identifier04056481143954
UDI-Public04056481143954
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K221618
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 05/14/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22268-04
Device Catalogue Number26663C
Device Lot NumberSW V. 2.0.1
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/15/2025
Initial Report FDA Received Date05/14/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/01/2024
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown